Hail, Bedford
- When
- June 22, 4:05 PM EST
- Where
- Bedford County, Goode
- Measured
- 0.75 in hail
- Reported by
- POST OFFICE
- Coordinates
- 37.367, -79.383
Lightning struck the Amherst Operations Plant damaging several parts of the system.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Thunderstorms in the afternoon of the 22nd produced damaging winds, flash flooding, hail up to dime size, and damaging lightning.Thunderstorm winds downed trees in Endicott, and 3 miles southwest of Snow Creek, and toppled power poles in Ferrum.Heavy thunderstorm rain caused the Otter River to flood and close the Otter River Bridge, 6 miles east of Bedford, flooded and closed Hollins Mill Road in Lynchburg, and flooded Route 60 in Amherst.Lightning struck the Amherst Operations Plant damaging several parts of the system.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 22, 2:15 PM EST, 1 hour 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 315 PM EDT FRI JUN 22 2001 SEVERE THUNDERSTORM WATCH 465 AND 466 IN EFFECT UNTIL 700 EDT. COLD FRONT SLOWLY MOVG EAST THIS AFTERNOON. STRONG TO SEVERE STORMS DEVELOPING IN THE UNSTABLE AIR. KFCX 88D LOOP INDICATED THAT AXIS OF PCP ATTM MAINLY WEST OF THE BLUE RIDGE MOUNTAINS. AREA OF SFC MOISTURE CONVG PIVOTING NORTH INTO CWA. WATER VAPOR/IR SHOWING WELL DEFINE COMMA VORT LIFTING NWD ACROSS E TN/SW NC. DECIDED TO POST A FLASH FLOOD WATCH FOR TONIGHT FOR NW NC UP THRU FOOTHILL GROUPING.(SEE FFA). AVN SOLUTION SUPPORT A BAND OF HEAVY RAIN LIFTING NORTH ACROSS RGN OVERNIGHT. TODAY'S MODELS CONTINUE TO CUT OFF THE UPPER SYSTEM BY SUN. THIS SUPPORTS SLOWING FNT E PUSH AND EVENTUALLY STALLING IT ALONG THE CST. SEVERAL WAVES WILL DEVELOP AND ROLL UP THE FRONT. IN THE EXTENDED PERIOD...I HAVE ELECTED TO ADD CHC OF PCPN TO WED UNDER COLD POOL. A FEW OTHER CHANGES REFER TO ZONES FOR DETAILS. NEXT SET OF ZONES WILL BE OUT AS SOON AS POSSIBLE...ARD 400 PM. FCSTID = 07 PRELIM NUMBERS ROA 65 80 59 80 / 80 50 20 40 LYH 65 79 59 82 / 60 50 20 40 DAN 67 81 63 82 / 60 50 20 40 BLF 60 73 53 75 / 90 40 20 40 LWB 57 72 52 74 / 90 40 20 40 BCB 60 75 55 76 / 90 40 20 40 TNB 59 73 56 75 / 90 40 20 40 .RNK... ...FLASH FLOOD WATCH TONIGHT UNTIL 800 AM EDT SATURTDAY MORNING.. FOR NCZ001-002-018-VAZ016-017-022>024-032>035. .WV...NONE.
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-221815- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1125 AM EDT FRI JUN 22 2001 ...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... A SLOW MOVING COLD FRONT WILL BE THE FOCUS FOR SHOWERS AND THUNDERSTORMS LATE THIS MORNING AND AFTERNOON IN SOUTHEAST WEST VIRGINIA...SOUTHWEST VIRGINIA...AND NORTHWEST NORTH CAROLINA. THE STORMS WILL THEN MOVE INTO THE VIRGINIA AND NORTH CAROLINA PIEDMONTS DURING THE AFTERNOON AND EVENING. EXPECT VERY HEAVY RAIN...GUSTY WINDS AND HAIL IN THE STRONGEST STORMS. SOME OF THE STORMS MAY BE SEVERE. PLEASE STAY TUNED TO NOAA W,EATHER RADIO FOR FUTURE FORECAST UPDATES...AND FOR ANY WATCHES OR WARNINGS THAT MAY BE REQUIRED LATER TODAY. SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. RMG
NCZ001-002-018-VAZ015-016-221830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 105 PM EDT FRI JUN 22 2001 THUNDERSTORMS CONTINUE TO MOVE SLOWLY NORTHEAST ACROSS NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA. AT 1 PM...THE STORMS WITH THE HEAVIEST RAINFALL WERE LOCATED OVER CENTRAL WATAUGA COUNTY NEAR BOONE...CENTRAL ASHE COUNTY JUST NORTH OF JEFFERSON...AND IN ALLEGHANY COUNTY NEAR SPARTA. SINCE RAIN IS FALLING OVEPR PREVIOUSLY SATURATED GROUND...PONDING WATER IS LIKELY OVER POORLY DRAINED AREAS. GUSTY WINDS ARE ALSO POSSIBLE WITH THE STRONGER STORMS. JW
NCZ001>003-018-019-VAZ007-009>019-022>024-032>035-WVZ042>045-222100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 314 PM EDT FRI JUN 22 2001 ...STRONG THUNDERSTORMS THIS AFTERNOON AND EVENING... STRONG THUNDERSTORMS...WITH VERY HEAVY RAINFALL...WILL CONTINUE THIS AFTERNOON...MAINLY ALONG AND WEST OF THE BLUE RIDGE. RAINFALL RATES OF TWO INCHES IN AN HOUR ARE POSSIBLE WITH ANY OF THE THUNDERSTORMS. THESE SLOW MOVING THUNDERSTORMS ARE DEVELOPING AHEAD OF A SLOW MOVING COLD FRONT THAT WILL BE MOVING THROUGH THE REGION OVERNIGHT...WITH THE STORMS GRADUALLY MOVING INTO THE PIEDMONTS OF VIRGINIA AND NORTH CAROLINA. A SEVERE THUNDERSTORM WATCH CONTINUES FOR PORTIONS OF NORTH CAROLINA AND VIRGINIA UNTIL 7:00 PM THIS EVENING. RMG
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
455 PM EDT FRI JUN 22 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0407 PM MOUNT AIRY NC WIND DAMAGE
06/22/01 SURRY TREES AND POWER LINES
DOWNREPORTED BY LAW
ENFORCEMENT
JJThe Roanoke radar (KFCX), 88 km away, was scanning. The volume nearest the first event began at 21:06 UTC.
3 thunderstorm wind, 3 flash flood, 1 hail, 1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2001Every state in 2001This day in weather historyWarnings in Virginia, June 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5252108, 5252110, 5252109, 5252111, 5252112, 5252113, 5252115, 5252114.